Wyoming, 2011High Wind in Wyoming, February 16 to 17, 2011
February 16 to 17, 2011 · NWS RIW · 2 events in 2 counties and zones
A strong pressure gradient produced high wind in the Green Mountains and Rattlesnake Hills. High wind in northern Johnson County produced a 76 mph gust at the Buffalo airport and toppled power lines and trees in town.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient produced high wind in the Green Mountains and Rattlesnake Hills. High wind in northern Johnson County produced a 76 mph gust at the Buffalo airport and toppled power lines and trees in town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 16, 4:01 PM MST, 7 hours 9 minutes earlier.
Area forecast discussion, Feb 16, 4:01 PM MST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
401 PM MST WED FEB 16 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY
INCOMING PACIFIC COLD FRONT AND TROUGH WILL BRING PERIODS OF
MODERATE SNOWFALL TO THE WESTERN MOUNTAINS TONIGHT WITH UP TO 6
INCHES EXPECTED IN THE MOUNTAINS...UP TO 3 INCHES IN THE VALLEYS.
AS THE FRONT APPROACHES...THE SURFACE WINDS WILL INCREASE WITH
HIGH WINDS EXPECTED ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS
TONIGHT. DROPPED THE HIGH WIND WATCH FOR NATRONA COUNTY AS
FORECAST WINDS THERE ARE NOW BELOW CRITERIA. WILL BE WINDY THOUGH
WITH 35 MPH WINDS AT CASPER THIS AFTERNOON. SOME LIGHTNING IN
WESTERN IDAHO ON THE BACK EDGE OF THE TROUGH. EXPECT THE AIR MASS
TO STABILIZE BEFORE REACHING WYOMING. THERE WILL BE A BREAK IN THE
SNOWFALL IN THE MORNING...THEN CONVECTIVE INSTABILITY WILL
INCREASE IN THE AFTERNOON WITH SNOW INCREASING IN THE AFTERNOON.
ANOTHER ONE TO TWO INCHES ARE EXPECTED. LITTLE PRECIPITATION IS
EXPECTED EAST OF THE CONTINENTAL DIVIDE. SNOW WILL PICK UP THURSDAY
NIGHT AND FRIDAY AHEAD OF ANOTHER PACIFIC TROUGH. THE
PRECIPITATION WILL PICK UP SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
SIGNIFICANT MODEL DIFFERENCES CONTINUE TONIGHT. THEY CONTINUE TO
STRUGGLE WITH THE MYRIAD OF SHORTWAVES ACROSS THE PACIFIC AND OVER
TO SIBERIA. AT THE BEGINNING OF THE MEDIUM RANGE PERIOD...THE GFS
CONTINUES TO KEEP THE DESERT SOUTHWEST LOW FURTHER SOUTH LIMITING
THE SIGNIFICANT PRECIPITATION CHANCES OVER US. THE ECMWF CONTINUES TO
HAVE A STRONGER LOW AND FURTHER NORTH WITH OVERRUNNING OCCURRING EAST
OF THE DIVIDE SATURDAY NIGHT AND SUNDAY. STILL LEANING TOWARDS THE
ECMWF TONIGHT WITH ITS SUPERIOR VERIFICATION THIS WINTER. THE NEXT
SYSTEM AROUND THE MIDDLE OF NEXT WEEK IS ANOTHER CHALLENGE. THE GFS
DEVELOPS THIS SYSTEM FROM A SHORTWAVE THAT SPINS OFF THE SIBERIAN
LOW WHILE THE ECMWF DEVELOPS THIS SYSTEM FROM A DISTURBANCE OFF THE
UPPER LOW CURRENTLY OVER ERN EUROPE AND NWRN RUSSIA. THE GFS IS THUS
QUICKER BY A DAY IN BRINGING OUR TUESDAY...WEDNESDAY SYSTEM. WILL
JUST KEEP SOME CHANCE POPS IN THE MOUNTAINS AND SLIGHT CHANCE ACROSS
THE LOWER ELEVATIONS FOR NOW. WE WILL LIKELY NEED TO HIT THIS PERIOD
MUCH HARDER BECAUSE IT DOES LOOK LIKE ITS JUST A MATTER OF TIMING.
&&
.AVIATION...
VERY WINDY CONDITIONS WILL PERSIST MOST AREAS TONIGHT INTO THURSDAY
AS A TROUGH APPROACHES AND MOVES THROUGH OVERNIGHT. SOUTH TO
SOUTHWEST WINDS AHEAD OF THE TROUGH WILL SHIFT TO THE WEST BEHIND
THE TROUGH. LIGHT SNOW WILL FALL IN THE WEST TONIGHT...BEGINNING
IN THE WEST BY 00Z. MVFR CIGS AND VSBYS ARE EXPECTED...WITH LCL IFR
CIGS POSSIBLE. MVFR CIGS WILL PERSIST AFTER THE SNOW WINDS DOWN IN
THE FAR WEST...WITH SOME SNOW SHOWERS EXPECTED THROUGH THE DAY.
&&
.FIRE WEATHER...
SNOW WILL SPREAD ACROSS THE WEST WITH UP TO 6 INCHES FALLING IN
THE MOUNTAINS TONIGHT. AS A COLD FRONT MOVES INTO THE WEST...WINDS
WILL INCREASE AND HIGH WINDS ARE EXPECTED IN CENTRAL WYOMING
BEFORE FRONTAL PASSAGE. TEMPERATURES WILL COOL UP TO 20 DEGREES
BEHIND THE COLD FRONT THURSDAY AND THURSDAY NIGHT. RELATIVE
HUMIDITY WILL BE HIGHER ACROSS THE AREA. MIXING HEIGHTS WILL BE
BELOW 3000 FEET THURSDAY AFTERNOON...WITH MOUNTAIN AREAS BELOW
1000 FEET...ESPECIALLY IN AREAS WITH SNOWFALL AND LOW CLOUDS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MST THURSDAY WYZ019.
&&
SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 16, 4:20 AM MST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
420 AM MST WED FEB 16 2011
WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
317 AM MST WED FEB 16 2011
...HIGH WIND WARNING FOR THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE FOR THIS AFTERNOON THROUGH TONIGHT...
...HIGH WIND WATCH FOR NATRONA COUNTY INCLUDING CASPER FOR THIS
AFTERNOON THROUGH TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED
FROM THIS AFTERNOON THROUGH TONIGHT ACROSS THE GREEN MOUNTAINS AND
RATTLESNAKE RANGE INCLUDING JEFFREY CITY.
SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE
FROM THIS AFTERNOON THROUGH TONIGHT ACROSS NATRONA COUNTY
INCLUDING THE CITY OF CASPER.
ALMOST ALL LOCATIONS IN WEST CENTRAL WYOMING WILL BE BREEZY TO WINDY
BY WEDNESDAY AFTERNOON.
3 TO 7 INCHES OF SNOWFALL ACROSS WESTERN WYOMING IS EXPECTED FROM
LATE THIS AFTERNOON THROUGH THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS OF 40 MPH OR GREATER
AND ANY SNOW AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Feb 16, 6:44 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
644 PM MST WED FEB 16 2011
WYZ017-018-170500-
LANDER FOOTHILLS-WIND RIVER BASIN-
644 PM MST WED FEB 16 2011
A GUSTY SOUTH TO SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS FROM 40
TO 50 MPH WILL OCCUR ACROSS THE WIND RIVER BASIN THIS EVENING. THE
WIND IS A RESULT OF A COLD FRONT APPROACHING FROM WESTERN WYOMING.
THE FRONT WILL MOVE THROUGH THE BASIN AROUND MIDNIGHT. THEN THE WIND
WILL TURN WEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. MOTORISTS
SHOULD BE PREPARED FOR SUDDEN WIND GUSTS.
AR
Special weather statement, Feb 16, 8:17 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
817 PM MST WED FEB 16 2011
WYZ023-170500-
STAR VALLEY-
817 PM MST WED FEB 16 2011
THE AREA OF MODERATE TO HEAVY SNOW WILL MOVE OUT OF THE STAR VALLEY
BY 930 PM. A GUSTY WIND TO 30 MPH WILL OCCUR. THIS WILL LOWER
VISIBILITY TO ONLY A FEW FEET AT TIMES. ANOTHER INCH OF SNOW IS
POSSIBLE THROUGH 10 PM. MOTORISTS SHOULD EXPECT SLICK TO SNOW
COVERED ROADS THIS EVENING.
WYZ027-170500-
SOUTH LINCOLN COUNTY-
817 PM MST WED FEB 16 2011
MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH 930 PM. A GUSTY WEST OF
25 TO 35 MPH. THIS WILL LOWER VISIBILITY TO ONLY A FEW HUNDRED FEET
AT TIMES. SNOWFALL OF UP TO 2 INCHES IS POSSIBLE WITH THIS BAND
OF SNOW. THUNDER AND LIGHTNING IS ALSO POSSIBLE AROUND KEMMERER.
MOTORISTS SHOULD EXPECT SLICK TO SNOW COVERED ROADS THIS EVENING.
WYZ025-026-170500-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
817 PM MST WED FEB 16 2011
MODERATE TO HEAVY SNOW WILL MOVE ACROSS THE VALLEY THROUGH 1000 PM.
A GUSTY WIND OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR. THIS
WILL LOWER VISIBILITY TO NEAR ZERO AT TIMES. SNOWFALL OF 1 TO 2
INCHES IS POSSIBLE WITH THIS BAND OF SNOW. MOTORISTS SHOULD EXPECT
SLICK TO SNOW COVERED ROADS THIS EVENING.
AR
Special weather statement, Feb 16, 8:39 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
839 PM MST WED FEB 16 2011
WYZ014-015-170500-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
839 PM MST WED FEB 16 2011
HEAVY SNOWFALL WILL LIKELY BEGIN BY 915 PM ON SOUTH PASS. IN
ADDITION...EXPECT GUSTY WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH. THIS WILL LOWER VISIBILITY FROM ONLY A FEW HUNDRED FEET TO
NEAR ZERO AT TIMES IN BLOWING AND FALLING SNOW. SNOWFALL OF
UP TO 2 TO 3 INCHES IS POSSIBLE WITH THIS BAND OF SNOW. MOTORISTS
DRIVING ON AREA HIGHWAYS INCLUDING HIGHWAY 28 SHOULD EXPECT SLICK TO
SNOW COVERED ROADS ALONG WITH DRIFTING SNOW UNTIL ABOUT 10 PM THIS
EVENING ALONG WITH VERY LOW VISIBILITY INCLUDING HIGHWAY 28.
AR
Special weather statement, Feb 16, 8:53 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
853 PM MST WED FEB 16 2011
WYZ028-170600-
ROCK SPRINGS AND GREEN RIVER-
853 PM MST WED FEB 16 2011
A BAND OF MODERATE TO HEAVY SNOW WILL MOVE INTO WESTERN SWEETWATER
COUNTY AFTER 900 PM AND CONTINUE THROUGH MIDNIGHT. GREEN RIVER WILL
IMPACTED AROUND 1000 PM AND ROCK SPRINGS AROUND 1100 PM. A GUSTY
WEST WIND OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR WITH THE
SNOW. THIS WILL CREATE VISIBILITY OF NEAR ZERO AT TIMES. MANY ROADS
WILL BECOME SLICK AND SNOW COVERED. MOTORISTS SHOULD EXERCISE EXTREME
CAUTION.
AR
Special weather statement, Feb 16, 9:28 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
928 PM MST WED FEB 16 2011
WYZ017-018-170800-
LANDER FOOTHILLS-WIND RIVER BASIN-
928 PM MST WED FEB 16 2011
A GUSTY SOUTH TO SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS BETWEEN 40
TO 50 MPH WILL OCCUR ACROSS THE WIND RIVER BASIN THROUGH MIDNIGHT.
THE WIND IS OCCURRING AHEAD OF A STRONG COLD FRONT WHICH WILL MOVE
THROUGH THE BASIN AFTER MIDNIGHT. THE WIND WILL TURN TO THE WEST OR
NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. RESIDENTS AND
MOTORISTS SHOULD BE PREPARED FOR SUDDEN WIND GUSTS TONIGHT.
AR
Special weather statement, Feb 16, 9:32 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
932 PM MST WED FEB 16 2011
WYZ028-170700-
ROCK SPRINGS AND GREEN RIVER-
932 PM MST WED FEB 16 2011
A BAND OF MODERATE TO HEAVY SNOW WILL MOVE THROUGH WESTERN
SWEETWATER COUNTY UNTIL MIDNIGHT. A GUSTY WEST WIND OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH WILL OCCUR WITH THE SNOW. SNOWFALL OF 1 TO 2
INCHES IS EXPECTED. VISIBILITY OF NEAR ZERO AT TIMES WILL OCCUR.
MANY ROADS WILL BECOME SLICK AND SNOW COVERED. MOTORISTS SHOULD
EXERCISE EXTREME CAUTION.
AR
High Wind, Green Mountains & Rattlesnake Range
- When
- February 16, 11:10 PM MST to February 17, 12:10 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Northeast Johnson County
- When
- February 16, 11:15 PM MST to February 17, 12:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in Utah, February 16 to 17, 2011$48,000 · 74 kt wind · 17 events
- Dense Fog in Iowa, February 16, 20115 injured · $12,000 · 1 event
- Dense Fog in Minnesota, February 16 to 17, 20113 injured · $5,000 · 1 event
- Winter Storm and Flooding in California, February 16 to 19, 2011$11,000 · 51 kt wind · 12 events
- High Wind in Wyoming, February 16 to 17, 201159 kt wind · 9 events
- Heavy Snow and High Wind in California, February 16, 201162 kt wind · 5 events
- High Wind in Nevada, February 16, 2011$6,000 · 68 kt wind · 5 events
- High Wind in Nevada, February 16, 201167 kt wind · 5 events
- Blizzard in Alaska, February 16 to 17, 20115 events
- Winter Storm in Montana, February 16 to 17, 20113 events
- Blizzard and Winter Weather in Utah, February 16 to 17, 20113 events
- Winter Weather in Colorado, February 16 to 17, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275280, 275282.